Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 20, NWS Pueblo, CO

May 29, 1999Bent County, Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 1999, 5:15 PM MDT for Bent County, Kiowa County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1999, 5:15 PM MDT (23:15 UTC)
Expired
May 29, 1999, 6:15 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Bent County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 292309 RRA
SVRPUB
COC011-061-300015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SAT MAY 29 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENT COUNTY IN SOUTHEASTERN COLORADO
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 615 PM MDT

* AT 510 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES SOUTH OF
  ARLINGTON OR 30 MILES SOUTHWEST OF EADS AND ANOTHER SEVERE STORM
  13 NORTHEAST OF LAS ANIMAS.  THESE STORMS WERE MOVING NORTHEAST
  AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ARLINGTON BY 545 PM AND THE OPEN
COUNTRY OF NORTHERN BENT COUNTY AND SOUTHERN KIOWA COUNTY THROUGH
600 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

JK/ASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:08 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 29, 2:08 PM MDT, 3 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
208 PM MDT SAT MAY 29 1999

MAIN FORECAST CHALLENGE WILL BE THE TIMING OF WEAK MID-LEVEL
SHORTWAVES AND ASSOCIATED PRECIPITATION AREAL COVERAGE.

TONIGHT...CURRENT WATER VAPOR IMAGERY LOOP AND 12Z/29 UPPER AIR
ANALYSIS SHOWED MID-LEVEL SHORTWAVE MOVING THROUGH THE GREAT BASIN
TOWARDS CO.  WITH A LITTLE MORE MID-UPPER LEVEL MOISTURE AVAILABLE
THAN YESTERDAY...SCATTERED/WIDELY SCATTERED SHRA/TSRA HAVE ERUPTED
ACROSS THE MOUNTAINS...INCLUDING ADJACENT PLAINS AND VALLEYS...IN
RESPONSE TO MID-LEVEL SHORTWAVE MIGRATING TOWARDS CO.  STRONGER
STORMS HAVE BEHAVED THEMSELVES...WITH ONLY 1/2 INCH HAIL OR LESS.
ETA HAS A PRETTY GOOD HANDLE ON CURRENT WEATHER ACROSS CWA.  ACROSS
EASTERN PORTION OF CWA...FAIRLY JUICY AIR MASS IN PLACE WITH WEAK LEE
SIDE TROUGHING ALONG I-25.  LOWER-MID 50S DEW POINTS IN SOUTHEASTERN
CO PLAINS HAVE LED TO HIGH CAPE VALUES (2000-2400 J/KG)...WITH NO
CONVECTIVE INHIBITION...PER LAPS DATA.  ONLY MISSING SIGNIFICANT
FORCING ELEMENT...WHICH COULD COME IN THE FORM OF AN OUTFLOW
BOUNDARY.  WILL LOOK FOR MID-LEVEL SHEAR AXIS TO MOVE THROUGH CWA
BETWEEN NOW AND 03Z/30.  PLAN TO KEEP AREAL COVERAGE WORDING ALONG
AND WEST OF I-25 THROUGH THIS EVENING.  WILL MAKE A LAST CALL FOR
AREAL COVERAGE WORDING FOR SOUTHEASTERN CO PLAINS BEFORE PRESS
TIME.  SHOULD SEE CONVECTIVELY INDUCED PRECIPITATION TO DIMINISH
AROUND SUNSET...TOO.  ONCE AGAIN...CLOUDS WILL BE ON THE DECREASE
LATER ON TONIGHT.  LOOKING FOR MIN TEMPS TO BE PRETTY CLOSE TO LAST
NIGHT'S READINGS.

SUNDAY-MEMORIAL DAY...BEST FORECAST TOOL WILL CONTINUE TO BE
PERSISTENCE GIVEN LARGE SCALE FLOW PATTERN.  FORECAST CHALLENGE
CONTINUES TO BE TIMING OF WEAK MID-LEVEL SHORTWAVES EJECTING OUT OF
LONG WAVE TROUGH OVER WESTERN U.S. COASTLINE.  FOR SUNDAY...WILL BE
MISSING SYNOPTIC SCALE TRIGGER WITH WEAK SUBSIDENCE ACROSS CWA.
SURFACE MOISTURE WILL REMAIN IN PLACE...HOWEVER THERE IS SOME
SUGGESTION OF 850MB-700MB DRYING OF THE AIR MASS...PER MODEL TIME-
SECTIONS...WHICH COULD LIMIT THE COVERAGE OF CONVECTIVELY DRIVEN
PRECIPITATION.  FEEL THREAT MAY ONLY BE ISOLATED...BUT WILL CONTINUE
WITH 20 POP WORDING FOR SUNDAY. A SERIES OF MID-LEVEL SHORTWAVES ARE
PROGGED TO EJECT TOWARDS CO ON MONDAY WITH LITTLE CHANGE IN THE WAY
OF MOISTURE PROFILES.  FORECAST ALREADY INDICATING MORE OR LESS
DIURNAL TYPE SCATTERED/WIDELY SCATTERED SHRA/TSRA.  PLAN TO NOT YO-YO
FORECAST AND MAINTAIN SAME TYPE OF WORDING THROUGH MEMORIAL DAY.
SURFACE TEMPERATURES WILL LIKELY BE WARMER ON SUNDAY AND MEMORIAL DAY
WITH GOOD SOUTHERLY WIND FLOW. STAYED CLOSE TO NWP GUIDANCE VALUES.

EXTENDED FORECAST: PERSISTENCE STILL BE WAY TO GO WITH WESTERN U.S.
STORM STARTING TO MOVE EASTWARD.  NO SIGNIFICANT CHANGES PLANNED
FOR EXTENDED WITH MAINLY AFTERNOON AND EVENING SCATTERED/WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED.

.PUB...NONE.

METZE

In the hours before

Local storm report, May 29, 2:24 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT MAY 29 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    22 ESE WESTCLIFFE         CO    .5 INCH HAIL
05/29/99   CUSTER

0100 PM    11 SSW TRINIDAD           CO    .38 INCH HAIL
05/29/99   LASANIMAS

0210 PM    5 NW TRINCHERA            CO    .5 INCH HAIL
05/29/99   LASANIMAS
Local storm report, May 29, 2:24 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT MAY 29 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    22 ESE WESTCLIFFE         CO    .5 INCH HAIL
05/29/99   CUSTER

0100 PM    11 SSW TRINIDAD           CO    .38 INCH HAIL
05/29/99   LASANIMAS

0210 PM    5 NW TRINCHERA            CO    .5 INCH HAIL
05/29/99   LASANIMAS
Local storm report, May 29, 4:48 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT SAT MAY 29 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 PM    2 S PINON                 CO    .5 INCH HAIL
05/29/99   PUEBLO
Local storm report, May 29, 4:48 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT SAT MAY 29 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 PM    2 S PINON                 CO    .5 INCH HAIL
05/29/99   PUEBLO
Local storm report, May 29, 4:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT SAT MAY 29 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LAS ANIMAS                CO    .5 INCH HAIL
05/29/99   BENT

0438 PM    1 E LAS ANIMAS            CO    .5 INCH HAIL
05/29/99   BENT
Local storm report, May 29, 4:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT SAT MAY 29 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LAS ANIMAS                CO    .5 INCH HAIL
05/29/99   BENT

0438 PM    1 E LAS ANIMAS            CO    .5 INCH HAIL
05/29/99   BENT

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.